Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/16069
Title: A decade of Australian methotrexate dosing errors
Austin Authors: Cairns, R;Brown, JA;Lynch, AM;Robinson, J;Wylie, C;Buckley, NA
Affiliation: Austin Health, Heidelberg, Victoria, Australia
NSW Poisons Information Centre, The Children's Hospital at Westmead, Sydney, NSW
Western Australian Poisons Information Centre, Sir Charles Gairdner Hospital, Perth, Western Australia
Victorian Poisons Information Centre, Austin Health, Melbourne, Victoria
Queensland Poisons Information Centre, Lady Cilento Children's Hospital, Brisbane, Queensland
Issue Date: 6-Jun-2016
Publication information: Medical Journal of Australia 2016; 204(10): 384
Abstract: Objective: Accidental daily dosing of methotrexate can result in life-threatening toxicity. We investigated methotrexate dosing errors reported to the National Coronial Information System (NCIS), the Therapeutic Goods Administration Database of Adverse Event Notifications (TGA DAEN) and Australian Poisons Information Centres (PICs). Design and setting: A retrospective review of coronial cases in the NCIS (2000–2014), and of reports to the TGA DAEN (2004–2014) and Australian PICs (2004–2015). Cases were included if dosing errors were accidental, with evidence of daily dosing on at least 3 consecutive days. Main outcome measures: Events per year, dose, consecutive days of methotrexate administration, reasons for the error, clinical features. Results: Twenty-two deaths linked with methotrexate were identified in the NCIS, including seven cases in which erroneous daily dosing was documented. Methotrexate medication error was listed in ten cases in the DAEN, including two deaths. Australian PIC databases contained 92 cases, with a worrying increase seen during 2014–2015. Reasons for the errors included patient misunderstanding and incorrect packaging of dosette packs by pharmacists. The recorded clinical effects of daily dosage were consistent with those previously reported for methotrexate toxicity. Conclusion: Dosing errors with methotrexate can be lethal and continue to occur despite a number of safety initiatives in the past decade. Further strategies to reduce these preventable harms need to be implemented and evaluated. Recent suggestions include further changes in packet size, mandatory weekly dosing labelling on packaging, improving education, and including alerts in prescribing and dispensing software.
URI: http://ahro.austin.org.au/austinjspui/handle/1/16069
DOI: dx.doi.org/10.5694/mja15.01242
PubMed URL: https://pubmed.ncbi.nlm.nih.gov/27256650
Type: Journal Article
Subjects: Medical errors
Appears in Collections:Journal articles

Show full item record

Page view(s)

2
checked on Dec 6, 2022

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.